incredible-marketing Arrow
radiesse patient

Potential Side Effects of HA Fillers

Hyaluronic acid or HA dermal fillers are one of the most popular types of nonsurgical cosmetic enhancement offered today. With millions of men and women undergoing this procedure, the products have a proven track record for safety and success. However, their increased use over many years has also brought to light some unwanted – albeit rare – side effects as well, just as one would expect from any medical treatment.

Dr. Corey Maas wants all his patients to have the information they need to make the best treatment choices. Here, you can learn about the potential side effects of HA fillers, as well as how they are typically addressed and treated and how to reduce your risk for them.

Mild Side Effects

Mild effects associated with HA fillers are the most common, but they also tend to be temporary and subside without any intervention. The most frequent side effects in this category include:

  • Redness
  • Bumps
  • Itching
  • Mild bruising

Approximately one in five patients might experience some bruising after dermal filler injections, which is usually mild enough to cover up with makeup. It is very rare to have bruising that is so prominent; it cannot be easily disguised. Dr. Maas takes steps to minimize bruising for his patients by asking them to avoid any medications that could lead to this side effect. These medicines include blood-thinners like coumadin and warfarin, as well as over-the-counter anti-inflammatories like ibuprofen, naproxen and aspirin.

Side Effects that Need to be Addressed

Other side effects are considered moderate but can become severe if they are not promptly treated. The most common complication in this category is an allergic reaction, which tends to be seen more with some of the newer cross-linking formulations. In some cases, the symptoms may not occur until much later, even a year after the treatment in some patients. Known as type 4 or delayed hypersensitivity, this reaction occurs when the body recognizes the filler as a foreign body and tries to get rid of it.

Dr. Maas treats these reactions with corticosteroids to dissolve the remaining product and stop the body’s response. Antibiotics are also prescribed due to concern over an infection, which is common when an implant is placed into the body, whether it is an injectable filler or a breast implant. In most situations, this approach is sufficient in reversing the hypersensitivity and eliminating the accompanying symptoms.

Potentially Severe Side Effects

Vascular occlusion is the most severe side effect that can occur with HA dermal filler injections and fortunately, this is very rare. There are no statistics on how many vascular occlusions have occurred to date because there is not enough data to create them. It has been seen in areas of Asia and less frequently, in some parts of the U.S.

Vascular occlusion is a blockage in an artery, which happens when the needle administering the dermal filler penetrates and goes inside of the vessel. This occurrence could lead to the formation of an embolism, which might travel along the artery until it creates a sort of plug within it. Since this can occur in vessels going to the skin, eye or brain, the consequences can be severe. Vascular occlusion appears to be a more significant risk with injections placed in the upper forehead or temple area. However, it is a possibility in any area of the body where dermal fillers are used.

There are ways to treat a vascular occlusion, but it should be done as soon as the complication is realized. Treatment includes injecting large amounts of the enzyme hyaluronidase, which breaks down the sugars in the hyaluronic acid to reduce the size of the molecules and reverse the blockage. Blood-thinning medications and even aspirin may also be recommended to dissolve the embolism.

Tips for Reducing Your Risk

While side effects from any medical procedure can be concerning, there are plenty of steps you can take before your treatment to significantly reduce your risk for even these unusual symptoms:

  • Only choose board-certified plastic surgeons with extensive experience in injectable treatments for your procedure
  • Make sure the fillers used are in unopened containers that are appropriately labeled
  • Bring a record of medications you are currently taking to your consultation since some can affect the safety and the outcome of your procedure
  • Report unusual symptoms to your provider immediately so you can be assessed and treated if necessary

Dr. Corey Maas is a board-certified plastic surgeon that is also a top injector for dermal fillers and wrinkle relaxers. He has extensive knowledge of facial anatomy, so he knows where to place injections to avoid blood vessels and produce optimal results. Other doctors in the San Francisco area often refer patients to Dr. Maas when complications do occur since he has the experience and expertise to treat them effectively and create a positive outcome for patients.

Dermal fillers have an extended history of safety and success since they have been used in the cosmetic treatment industry for many years. However, as with any medical treatment, side effects and complications can occur. Reduce your risk exponentially by choosing experienced, board-certified Dr. Corey Maas for your procedure. Contact our office today at 415-567-7000 to schedule your consultation.

It is never too late, To be what you might have been.- George Eliot